West Virginia, 2020Damaging Winds in West Virginia, July 6, 2020
July 6, 2020 · NWS RLX · 2 events in 1 county or zone
A weak upper level shortwave trough crossed through a broad, weakening ridge over the central Appalachians on the 6th. This, combined with hot and humid low levels, resulted in showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level shortwave trough crossed through a broad, weakening ridge over the central Appalachians on the 6th. This, combined with hot and humid low levels, resulted in showers and thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 6, 1:57 PM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 6, 1:57 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
257 PM EDT Mon Jul 6 2020
.SYNOPSIS...
Heat continues through the end of the work week, with the
late day thunderstorm. A cold front breaks the heat next
weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 215 PM Monday...
Scattered showers and storms have begun to develop along the
mountains this afternoon. A field of scattered Cu continues to
develop throughout the CWA and shower/storm coverage is
expected to spread into the lowlands this afternoon and evening.
Soundings indicate winds remain fairly light well into the mid
levels. This makes for very slow moving showers and thunderstorms...
extended periods of rain within these storms could lead to a
few localized hydro impacts. On the positive side, the lack of
shear will hinder severe storm formation.
Depending on the extent of convection and cloud coverage,
temperatures may peak a couple of degrees cooler than the
forecast high's in some areas, though it will still be hot.
Upper level ridging remains the overall pattern both today and
tomorrow, though several weak troughs are expected to pass through
the area. On Tuesday, a tropical low develops to the southwest and
begins to move toward the East Coast...this system is expected to
bring additional moisture into the area with the main effects
coming late this week and into the weekend.
For tomorrow, daytime high temperatures remain hot with highs
in the 90s across the lowlands and 70s to 80s in the mountains.
Expecting to once again reach or surpass convective
temperatures and it is likely that showers and storms will
develop during the afternoon and evening.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 255 PM Monday...
We will be in the final stretch of the current heat wave this
period.
A weak upper level low meanders about the central Appalchians
this period, amid a modestly high height field across much of
the eastern U.S. except the upper Great Lakes and northeastern
states. This will keep the chance for afternoon and evening
showers and thunderstorms going, followed by overnight fog
formation where ever rain occurs. With high CAPE and low
shear/light flow, the severe threat is limited, although hail
and DCAPE downdrafts are possible. However, the slow moving
storms could give rise to localized flooding where the downpours
persist.
The weak upper level low is forecast to have a negative tilt trough
pivoting up the southeast and then middle Atlantic coasts, with a
surface low pressure reflection moving up along the coast, and
making its closest approach to the forecast area near the end
of the period.
Central guidance temperatures reflect the heat and humidity,
maintaining lowland highs in the mid 90s and afternoon dew
points in the upper 60s to around 70, combining to produce
apparent temperature values in the upper 90s. While this is shy
of heat advisory criteria of 100, it is persistent.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 255 PM Monday...
The current heat wave breaks down this period, in response to
amplification of the upper level pattern. Upper level high pressure
of a modest 593 dm at h5 over the desert southwest today,
swells to a nearly 600 dm high by early next week, as it nudges
northward into the four corners region. Meanwhile, troughing in
the east knocks down h5 heights over the forecast area down by
about 15 dm.
Low pressure moving up the east coast this week makes its closest
approach near the start of the period, but is not likely to directly
impact the forecast area, as the amplifying trough kicks the system
quickly away to the northeast.
As the troughing develops, individual short wave troughs begin
approaching and crossing the area Friday and Friday night. This
should increase the likelihood of showers and thunderstorms,
and somewhat increase the strength of thunderstorms, Friday
afternoon and evening, given a slight up tick in flow/shear.
While precipitation is likely on Saturday, the coverage will limit
heating and instability, especially if the front crosses early. The
main upper level trough keeps the chance for showers and
thunderstorms going Sunday, but may move far enough east to allow
high pressure with drier air to start building into the middle Ohio
Valley next Monday.
Central guidance reflects temperatures returning to near normal
by the end of the period.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 155 PM Monday...
Scattered showers and thunderstorms have begun to develop along
the mountains this afternoon. A Cu field continues to develop
across the area and more widespread convection is expected this
afternoon and evening. Have maintained VCTS at all sites as
storms may not directly impact TAF sites. Storms are expected to
be slow moving, and an amendment may be needed to include TSRA
if a storm or shower does directly impact a TAF site.
VFR is expected for the majority of the TAF period though brief
periods of MVFR/IFR are possible during showers and storms.
Additionally, fog may develop in the early morning hours
tomorrow which could drop VIS and/or CIGS into IFR for a few
hours.
Winds remain calm to light throughout the TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Conditions may briefly deteriorate within
showers/storms. TSRA may need to be added at some locations.
Timing and extent of BR tomorrow morning may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z TUESDAY...
IFR possible with valley fog in the late night/early morning
hours each day, especially if rain falls at the terminal in
daytime showers/storms. Brief IFR possible in thunderstorms
during the afternoon and evening hours each day.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/JLB
NEAR TERM...JLB
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JLB
Hazardous weather outlook, Jul 6, 1:24 PM EST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
224 PM EDT Mon Jul 6 2020
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
071830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
224 PM EDT Mon Jul 6 2020
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat indices may flirt with Heat Advisory levels nearly each
afternoon during the upcoming week. Heat index values each afternoon
should briefly peak in the upper 90s to perhaps around 100 degrees.
A Heat Advisory may eventually be required for portions of the area
if conditions become hotter than currently forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ003-004-WVZ033-034-039-040-515>526-071830-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
224 PM EDT Mon Jul 6 2020
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 6, 5:20 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
620 PM EDT Mon Jul 6 2020
WVZ025-062245-
Logan-
620 PM EDT Mon Jul 6 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL LOGAN
COUNTY...
At 620 PM EDT, strong thunderstorms were clustered near Logan, moving
north at 10 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Blair and Sharples.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3781 8190 3795 8195 3796 8190 3795 8186
3795 8182 3794 8180 3784 8181
TIME...MOT...LOC 2220Z 166DEG 8KT 3789 8187
HARTSpecial weather statement, Jul 6, 5:26 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
626 PM EDT Mon Jul 6 2020
OHZ087-062245-
Lawrence-
626 PM EDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LAWRENCE COUNTY...
At 626 PM EDT, a strong thunderstorm was located 9 miles northeast of
Lake Vesuvius. The storm is nearly stationary.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
This storm will remain over mainly rural areas of north central
Lawrence County.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3878 8259 3878 8253 3877 8251 3871 8252
3870 8258
TIME...MOT...LOC 2226Z 355DEG 1KT 3874 8256
HARTSpecial weather statement, Jul 6, 5:40 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
640 PM EDT Mon Jul 6 2020
WVZ024-062300-
Mingo-
640 PM EDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MINGO COUNTY...
At 640 PM EDT, a strong thunderstorm was located over Williamson. The
storm is nearly stationary.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Williamson, Delbarton and Chattaroy.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3766 8224 3766 8227 3768 8228 3767 8229
3768 8230 3770 8230 3771 8231 3772 8230
3770 8213 3764 8222
TIME...MOT...LOC 2240Z 014DEG 1KT 3767 8227
HARTThunderstorm Wind, Mingo
- When
- July 6, 5:51 PM EST
- Where
- Mingo County, East Williamson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.670, -82.270
Several trees were knocked down throughout Williamson. This resulted in some power outages as well.
Thunderstorm Wind, Mingo
- When
- July 6, 6:01 PM EST
- Where
- Mingo County, 1.09 mi W of Williamson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.680, -82.300
Several trees were blown down in the Fairview neighborhood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 6, 20202 deaths · 2 injured · $15,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in South Dakota, July 6 to 7, 2020$1.7 million · 2.75 in hail · 25 events
- Tornado and Hail in South Dakota, July 6, 2020EF2 · 21 events
- Tornadoes and Hail in Wyoming, July 6, 2020EF2 · 7 events
- Hail and Damaging Winds in Pennsylvania, July 6, 20201.75 in hail · 76 events
- Hail and Damaging Winds in Maryland, July 6, 2020$143,000 · 1 in hail · 18 events
- Damaging Winds in District of Columbia, July 6, 2020$130,000 · 65 kt wind · 5 events
- Flash Flooding and Flooding in Maryland, July 6 to 7, 2020$60,000 · 20 events
- Hail and Damaging Winds in New York, July 6, 2020$65,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in New Jersey, July 6, 20201.5 in hail · 54 events
- Hail and Damaging Winds in Pennsylvania, July 6, 2020$33,000 · 1.5 in hail · 17 events
- Damaging Winds in West Virginia, July 6, 2020$60,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896399, 896402.